Hail, Thomas
- When
- July 10, 3:00 PM CST
- Where
- Thomas County, 3.16 mi ESE of Seneca
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.040, -100.770
Public reported hail to quarter size east of Seneca.
Supercells developed in the central Sandhills during the afternoon of July 10 and drifted south into southwest Nebraska through the early evening hours. Multiple reports of large, some significantly severe, hail and damaging winds were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Supercells developed in the central Sandhills during the afternoon of July 10 and drifted south into southwest Nebraska through the early evening hours. Multiple reports of large, some significantly severe, hail and damaging winds were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 250 PM CDT Mon Jul 10 2023 .SYNOPSIS... Issued at 247 PM CDT Mon Jul 10 2023 Key Messages: Active week in regards to thunderstorm chances. Fast west-northwest flow aloft will interact with a moist, unstable surface environment providing conditions conducive for scattered areas of organized convection. A warm start to the week with high temperatures around or even a bit above normal. By mid to late week temperatures cool again with highs in the 80-85 degree range && .SHORT TERM...(This evening through Tuesday night) Issued at 247 PM CDT Mon Jul 10 2023 A weak shortwave disturbance is noted on WV imagery across northern CO early this afternoon. A surface low is in the process of deepening across northeast CO ahead of this feature. Surface analysis indicates an inverted surface trough extends northeastward from the low across the Sandhills. Hi-Res short term model guidance is in good agreement that convective initiation should take place by late afternoon near this inverted trough. A reservoir of high CAPE and strong shear will reside across much of southwest into central Nebraska downstream of the initiation. At least of couple of supercells should emerge as they move nearly due south into the well sheared, high CAPE environment. Sounding profiles just ahead of the convection are supportive of large hail, and this appears to be the main severe weather threat initially. By early evening storms may congeal into a small complex across southwest Nebraska with strong wind becoming another hazard. By mid-evening the storms should have or be exiting the immediate area and headed toward northern KS. Tuesday looks potentially active as well. Another weak wave will be approaching the area during peak heating. NAM has consistently shown a deepening surface low INVOF of the northwest Sandhills. A pseudo warm frontal boundary will be located east of the low through the central Sandhills, with a dryline extending southward across the southeast NE Panhandle into far eastern CO. There is a significant EML that overspreads the area Tuesday, but sounding profiles indicate that most if the CIN should erode by late afternoon. Isolated supercell development is expected near the surface low northwest of the North Platte area in the western Sandhills. A very moist (surface dew points in the lower 70s) will be in place to the east of the dryline and south of the warm front across southwest NE. It will be very unstable and highly sheared, and expect any storm that develops to quickly become severe (supercellular) as they track south-southeastward through southwest NE during the evening. There is a bit of concern on the stronger cap tomorrow, but fairly confident that should be overcome as temperatures rise into the lower 90s across southwest NE. .LONG TERM...(Wednesday through Monday) Issued at 247 PM CDT Mon Jul 10 2023 Convective chances/location Wed-Fri are somewhat uncertain. A weak cold frontal boundary will settle south into the area, and may be pushed further southward into KS due to convection outflow. Pops will likely have to be adjusted as the timeframe approaches as well as any severe potential. Temperatures will also cool back a few degrees as the weak cold front settles southward into the region, especially by Friday and into the weekend when highs should be in the 80-85 degree range. Northwest flow aloft will persist into the weekend, and cannot rule out at least some isolated convection in the favorable convective northwest flow pattern. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 247 PM CDT Mon Jul 10 2023 VFR conditions are expected to prevail through tomorrow afternoon across western and north central Nebraska outside of thunderstorms. Scattered thunderstorms will develop this afternoon across the Sandhills, moving southward with time this evening. Hail, strong and erratic winds, and brief MVFR CIGs/visibilities can be expected in any thunderstorms today. Storms quickly exit the area near/after sunset with VFR then prevailing. Winds remain southerly for southwest and central Nebraska terminals through the period. Winds shift briefly northerly this afternoon across northern Nebraska before transitioning back southerly overnight, at around 5 to 15kts. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Taylor SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Brown
Hazardous Weather Outlook National Weather Service North Platte NE 311 PM CDT Mon Jul 10 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-112015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 311 PM CDT Mon Jul 10 2023 /211 PM MDT Mon Jul 10 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will develop late this afternoon across parts of the Sandhills and southwest Nebraska, then will move south to southeast during the evening. Storm coverage will likely be limited, but storms could cluster into a line as they approch Interstate 80. Large to very large hail, damaging wind gusts, and locally heavy rainfall are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Another round of isolated or scattered storms will develop near a slow moving front draped across the Sandhills on Tuesday. Potential exists for the storms to merge into a larger complex that heads into central Nebraska during the nighttime. Damaging winds, large hail, and very heavy rain are the main threats. Additional storms are possible each evening from Wednesday through Sunday. Some storms may be strong or severe on Wednesday, while the greatest potential for widespread rain comes late Thursday. Stay tuned to later forecasts regarding severe storm potential and clearer details regarding location and timing. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service North Platte NE
351 PM CDT Mon Jul 10 2023
NEZ005-025-026-102130-
Eastern Cherry NE-Blaine NE-Thomas NE-
351 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of southern Cherry,
northwestern Blaine and northeastern Thomas Counties through 430 PM
CDT...
At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Purdum, or 9 miles northeast of Thedford, moving east
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thedford, Purdum and Natwick.
This includes the following highways...
Highway 2 between mile markers 209 and 225.
Highway 83 between mile markers 144 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4211 10074 4215 10040 4199 9999 4185 10049
TIME...MOT...LOC 2051Z 289DEG 20KT 4206 10043
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BrownSpecial Weather Statement
National Weather Service North Platte NE
356 PM CDT Mon Jul 10 2023
NEZ024-025-102130-
Hooker NE-Thomas NE-
356 PM CDT Mon Jul 10 2023
...A strong thunderstorm will impact portions of northeastern Hooker
and northwestern Thomas Counties through 430 PM CDT/330 PM MDT/...
At 356 PM CDT/256 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Seneca, or 10 miles east of Mullen, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seneca and Norway.
This includes the following highways...
Highway 2 between mile markers 192 and 208.
Highway 83 between mile markers 141 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.
&&
LAT...LON 4206 10093 4208 10070 4189 10051 4183 10076
TIME...MOT...LOC 2056Z 300DEG 18KT 4203 10084
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
BrownThe North Platte radar (KLNX), 18 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
20 hail, 4 thunderstorm wind. Local standard time, as filed.
Public reported hail to quarter size east of Seneca.
Public estimated 60 mph winds near Seneca.
Public reported hail to half dollar size northwest of Brewster.
An NWS employee reported hail to quarter size south of Thedford.
A trained spotter reported 60 mph winds east of Arnold.
Broken Bow Airport ASOS measured a 51 kt wind gust.
An NWS employee reported baseball size hail north of North Platte.
Public reported hail to baseball size and possibly larger, just north of North Platte.
A trained spotter reported hail to 2 inches diameter just north of North Platte.
Public reported golf ball size hail near Brule.
Public reported tennis ball size hail near Brule.
An NWS employee reported quarter size hail in North Platte, along with tree limbs downed.
Public reported ping pong ball size hail north of North Platte.
A trained spotter reported ping pong ball size hail near Lake Maloney.
Media received a report of quarter size hail in southeast North Platte.
A trained spotter reported tennis ball size hail in North Platte.
A report of 2 inch hail near North Platte was received via MPing.
Golf ball size hail was observed at the NWS North Platte office.
A trained spotter reported ping pong ball size hail in North Platte.
A trained spotter reported golf ball size hail in North Platte.
Public reported half dollar size hail on west side of North Platte.
Public reported golf ball size hail in Hershey.
A trained spotter reported ping pong ball size hail near Lake Maloney.
A 64 mph wind gust was measured with a handheld anemometer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119455, 1119456, 1119457, 1119458, 1119460, 1119465, 1119466, 1119468, 1119469, 1119462, 1119463, 1119471, 1119472, 1119474, 1119475, 1119476, 1119477, 1119479, 1119480, 1119481, 1119482, 1119484, 1119485, 1119487.